MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC SHORT; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC SHORT; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 71175023
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during drilling, a evos small 2.5mm drill w/ao qc short broke into the bone.However, the pieces were removed.Surgery was resumed, without any delay, with a smith and nephew back-up device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The photographs were reviewed, and revealed the fracture of the device.The clinical/medical investigation concluded that, based on the limited information provided the root cause of the reported tip breakage could not be determined.Additionally, a photo with two unlabeled, undated devices were provided, however, the don¿t aid in determining the clinical root cause of the reported failure.It was reported there were no patient injuries, no surgical delays or any patient harmed as consequence of this problem.Therefore, no further medical assessment can be rendered at this time.As the part and batch number information provided did not match into the system, a device history record review could not be performed.A review of complaint history revealed similar events for the listed device over the previous 12 months.The batch number information provided is not valid within the system however, the review was performed and did not reveal similar events.This failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS SMALL 2.5MM DRILL W/AO QC SHORT
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16645711
Report Number1020279-2023-00722
Device Sequence Number5393311
Product Code HWE
UDI-Device Identifier00885556635773
UDI-Public00885556635773
Combination Product (Y/N)N
Initial Reporter CountryBR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71175023
Device Catalogue Number71175023
Device Lot Number21HV90007B
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2023
Supplement Date Received by Manufacturer04/27/2023
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date04/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age28 YR
Patient SexMale